Monoidic Codes in Cryptography

  • Paulo S. L. M. Barreto
  • Richard Lindner
  • Rafael Misoczki
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7071)


At SAC 2009, Misoczki and Barreto proposed a new class of codes, which have parity-check matrices that are quasi-dyadic. A special subclass of these codes were shown to coincide with Goppa codes and those were recommended for cryptosystems based on error-correcting codes. Quasi-dyadic codes have both very compact representations and allow for efficient processing, resulting in fast cryptosystems with small key sizes. In this paper, we generalize these results and introduce quasi-monoidic codes, which retain all desirable properties of quasi-dyadic codes. We show that, as before, a subclass of our codes contains only Goppa codes or, for a slightly bigger subclass, only Generalized Srivastava codes. Unlike before, we also capture codes over fields of odd characteristic. These include wild Goppa codes that were proposed at SAC 2010 by Bernstein, Lange, and Peters for their exceptional error-correction capabilities. We show how to instantiate standard code-based encryption and signature schemes with our codes and give some preliminary parameters.


post-quantum cryptography codes efficient algorithms 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BBD08]
    Bernstein, D.J., Buchmann, J., Dahmen, E. (eds.): PQCrypto 2008. LNCS, vol. 5299. Springer, Heidelberg (2008)Google Scholar
  2. [BC07]
    Baldi, M., Chiaraluce, F.: Cryptanalysis of a new instance of McEliece cryptosystem based on QC-LDPC code. In: IEEE International Symposium on Information Theory – ISIT 2007, pp. 2591–2595. IEEE (2007)Google Scholar
  3. [BCGO09]
    Berger, T.P., Cayrel, P.-L., Gaborit, P., Otmani, A.: Reducing Key Length of the McEliece Cryptosystem. In: Preneel, B. (ed.) AFRICACRYPT 2009. LNCS, vol. 5580, pp. 77–97. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  4. [BCMN10]
    Barreto, P.S.L.M., Cayrel, P.-L., Misoczki, R., Niebuhr, R.: Quasi-Dyadic CFS Signatures. In: Lai, X., Yung, M., Lin, D. (eds.) Inscrypt 2010. LNCS, vol. 6584, pp. 336–349. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  5. [BLM10]
    Barreto, P.S.L.M., Lindner, R., Misoczki, R.: Decoding square-free Goppa codes over \(\mathbb{F}_p\). Cryptology ePrint Archive, Report 2010/372 (2010),
  6. [BLP10]
    Bernstein, D.J., Lange, T., Peters, C.: Wild McEliece. In: Biryukov, A., Gong, G., Stinson, D.R. (eds.) SAC 2010. LNCS, vol. 6544, pp. 143–158. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  7. [BLP11]
    Bernstein, D.J., Lange, T., Peters, C.: Smaller Decoding Exponents: Ball-Collision Decoding. In: Rogaway, P. (ed.) CRYPTO 2011. LNCS, vol. 6841, pp. 743–760. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  8. [CFS01]
    Courtois, N., Finiasz, M., Sendrier, N.: How to Achieve a McEliece-Based Digital Signature Scheme. In: Boyd, C. (ed.) ASIACRYPT 2001. LNCS, vol. 2248, pp. 157–174. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  9. [Fin10]
    Finiasz, M.: Parallel-CFS. In: Biryukov, A., Gong, G., Stinson, D.R. (eds.) SAC 2010. LNCS, vol. 6544, pp. 159–170. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  10. [FOPT10a]
    Faugère, J.-C., Otmani, A., Perret, L., Tillich, J.-P.: Algebraic Cryptanalysis of McEliece Variants with Compact Keys. In: Gilbert, H. (ed.) EUROCRYPT 2010. LNCS, vol. 6110, pp. 279–298. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  11. [FOPT10b]
    Faugère, J.-C., Otmani, A., Perret, L., Tilllich, J.-P.: Algebraic cryptanalysis of compact McEliece’s variants – toward a complexity analysis. In: International Conference on Symbolic Computation and Cryptography – SCC 2010, pp. 45–56 (2010)Google Scholar
  12. [FS09]
    Finiasz, M., Sendrier, N.: Security Bounds for the Design of Code-Based Cryptosystems. In: Matsui, M. (ed.) ASIACRYPT 2009. LNCS, vol. 5912, pp. 88–105. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  13. [Gab05]
    Gaborit, P.: Shorter keys for code based cryptography. In: International Workshop on Coding and Cryptography – WCC 2005, pp. 81–91. ACM Press, Bergen (2005)Google Scholar
  14. [GL10]
    Gauthier Umaña, V., Leander, G.: Practical key recovery attacks on two McEliece variants. In: Cid, C., Faugère, J.-C. (eds.) International Conference on Symbolic Computation and Cryptography – SCC 2010, pp. 27–44 (2010)Google Scholar
  15. [Lan02]
    Lang, S.: Algebra, revised 3rd edn. Springer, Heidelberg (2002)Google Scholar
  16. [MB09]
    Misoczki, R., Barreto, P.S.L.M.: Compact McEliece Keys from Goppa Codes. In: Jacobson Jr., M.J., Rijmen, V., Safavi-Naini, R. (eds.) SAC 2009. LNCS, vol. 5867, pp. 376–392. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  17. [McE78]
    McEliece, R.J.: A public-key cryptosystem based on algebraic coding theory. Deep Space Network Progress Report 44, 114–116 (1978)Google Scholar
  18. [MRS00]
    Monico, C., Rosenthal, J., Shokrollahi, A.: Using low density parity check codes in the McEliece cryptosystem. In: IEEE International Symposium on Information Theory – ISIT 2000, p. 215. IEEE, Sorrento (2000)Google Scholar
  19. [MS77]
    MacWilliams, F.J., Sloane, N.J.A.: The theory of error-correcting codes. North-Holland Mathematical Library, vol. 16 (1977)Google Scholar
  20. [Nie86]
    Niederreiter, H.: Knapsack-type cryptosystems and algebraic coding theory. Problems of Control and Information Theory 15(2), 159–166 (1986)MathSciNetzbMATHGoogle Scholar
  21. [OTD10]
    Otmani, A., Tillich, J.-P., Dallot, L.: Cryptanalysis of two McEliece cryptosystems based on quasi-cyclic codes. Mathematics in Computer Science 3(2), 129–140 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  22. [Per11]
    Persichetti, E.: Compact McEliece keys based on quasi-dyadic Srivastava codes. Cryptology ePrint Archive, Report 2011/179 (2011),
  23. [Pet10]
    Peters, C.: Information-set Decoding For Linear Codes over \(\mathbb{F}_q\). In: Sendrier, N. (ed.) PQCrypto 2010. LNCS, vol. 6061, pp. 81–94. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  24. [Pet11]
    Peters, C.: Curves, Codes, and Cryptography. Ph.D. thesis, Technische Universiteit Eindhoven, the Netherlands (2011),
  25. [SS92]
    Sidelnikov, V., Shestakov, S.: On the insecurity of cryptosystems based on generalized Reed-Solomon codes. Discrete Mathematics and Applications 1(4), 439–444 (1992)Google Scholar
  26. [TZ75]
    Tzeng, K.K., Zimmermann, K.: On extending Goppa codes to cyclic codes. IEEE Transactions on Information Theory 21, 712–716 (1975)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Paulo S. L. M. Barreto
    • 1
  • Richard Lindner
    • 2
  • Rafael Misoczki
    • 3
  1. 1.Departmento de Engenharia de Computação e Sistemas Digitais (PCS)Escola Politécnica, Universidade de São PauloBrasil
  2. 2.Department of Computer ScienceTechnische Universität DarmstadtDarmstadtGermany
  3. 3.Project SECRET, INRIA-RocquencourtRocquencourtFrance

Personalised recommendations